The Blue Coma: The Role of Methylene Blue in Unexplained Coma After Cardiac Surgery: A Case Series

Enrico Antonio Martino, Dario Winterton, Pasquale Nardelli, Laura Pasin, Maria Grazia Calabrò, Tiziana Bove, Giovanna Fanelli, Alberto Zangrillo, Giovanni Landoni

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Objectives: Methylene blue commonly is used as a dye or an antidote, but also can be used off label as a vasopressor. Serotonin toxicity is a potentially lethal and often misdiagnosed condition that can result from drug interaction. Mild serotonin toxicity previously was reported in settings in which methylene blue was used as a dye. The authors report 3 cases of life-threatening serotonin toxicity in patients undergoing chronic selective serotonin reuptake inhibitor (SSRI) therapy who also underwent cardiac surgery and received methylene blue to treat vasoplegic syndrome. Design: An observational study. Setting: A cardiothoracic intensive care unit (ICU) in a teaching hospital. Participants: Three patients who received methylene blue after cardiac surgery, later discovered to be undergoing chronic SSRI therapy. Interventions: None. Measurements and Main Results: All 3 patients received high doses of fentanyl during general anesthesia. They all developed vasoplegic syndrome and consequently were given methylene blue in the ICU. All 3 patients developed serotonin toxicity, including coma, after this administration and diagnostic tests were negative for acute intracranial pathology. Coma lasted between 1 and 5 days. Two patients were discharged from the ICU shortly after awakening, whereas the third patient experienced a complicated postoperative course for concomitant refractory low-cardiac-output syndrome. Conclusions: Patients undergoing chronic SSRI therapy should not be administered methylene blue to treat vasoplegic syndrome.

Original languageEnglish
JournalJournal of Cardiothoracic and Vascular Anesthesia
DOIs
Publication statusAccepted/In press - 2015

Fingerprint

Methylene Blue
Coma
Thoracic Surgery
Vasoplegia
Serotonin
Serotonin Uptake Inhibitors
Intensive Care Units
Coloring Agents
Low Cardiac Output
Antidotes
Fentanyl
Diagnostic Errors
Drug Interactions
Routine Diagnostic Tests
Teaching Hospitals
General Anesthesia
Observational Studies
Therapeutics
Pathology

Keywords

  • Anesthesia
  • Coma
  • Intensive care
  • Methylene blue
  • Selective serotonin reuptake inhibitors
  • Serotonin syndrome
  • Thoracic surgery
  • Vasoplegic syndrome

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Anesthesiology and Pain Medicine

Cite this

The Blue Coma : The Role of Methylene Blue in Unexplained Coma After Cardiac Surgery: A Case Series. / Martino, Enrico Antonio; Winterton, Dario; Nardelli, Pasquale; Pasin, Laura; Calabrò, Maria Grazia; Bove, Tiziana; Fanelli, Giovanna; Zangrillo, Alberto; Landoni, Giovanni.

In: Journal of Cardiothoracic and Vascular Anesthesia, 2015.

Research output: Contribution to journalArticle

Martino, Enrico Antonio ; Winterton, Dario ; Nardelli, Pasquale ; Pasin, Laura ; Calabrò, Maria Grazia ; Bove, Tiziana ; Fanelli, Giovanna ; Zangrillo, Alberto ; Landoni, Giovanni. / The Blue Coma : The Role of Methylene Blue in Unexplained Coma After Cardiac Surgery: A Case Series. In: Journal of Cardiothoracic and Vascular Anesthesia. 2015.
@article{69f6e4e97ce246b99305dbe227f58237,
title = "The Blue Coma: The Role of Methylene Blue in Unexplained Coma After Cardiac Surgery: A Case Series",
abstract = "Objectives: Methylene blue commonly is used as a dye or an antidote, but also can be used off label as a vasopressor. Serotonin toxicity is a potentially lethal and often misdiagnosed condition that can result from drug interaction. Mild serotonin toxicity previously was reported in settings in which methylene blue was used as a dye. The authors report 3 cases of life-threatening serotonin toxicity in patients undergoing chronic selective serotonin reuptake inhibitor (SSRI) therapy who also underwent cardiac surgery and received methylene blue to treat vasoplegic syndrome. Design: An observational study. Setting: A cardiothoracic intensive care unit (ICU) in a teaching hospital. Participants: Three patients who received methylene blue after cardiac surgery, later discovered to be undergoing chronic SSRI therapy. Interventions: None. Measurements and Main Results: All 3 patients received high doses of fentanyl during general anesthesia. They all developed vasoplegic syndrome and consequently were given methylene blue in the ICU. All 3 patients developed serotonin toxicity, including coma, after this administration and diagnostic tests were negative for acute intracranial pathology. Coma lasted between 1 and 5 days. Two patients were discharged from the ICU shortly after awakening, whereas the third patient experienced a complicated postoperative course for concomitant refractory low-cardiac-output syndrome. Conclusions: Patients undergoing chronic SSRI therapy should not be administered methylene blue to treat vasoplegic syndrome.",
keywords = "Anesthesia, Coma, Intensive care, Methylene blue, Selective serotonin reuptake inhibitors, Serotonin syndrome, Thoracic surgery, Vasoplegic syndrome",
author = "Martino, {Enrico Antonio} and Dario Winterton and Pasquale Nardelli and Laura Pasin and Calabr{\`o}, {Maria Grazia} and Tiziana Bove and Giovanna Fanelli and Alberto Zangrillo and Giovanni Landoni",
year = "2015",
doi = "10.1053/j.jvca.2015.09.011",
language = "English",
journal = "Journal of Cardiothoracic and Vascular Anesthesia",
issn = "1053-0770",
publisher = "W B SAUNDERS CO-ELSEVIER INC",

}

TY - JOUR

T1 - The Blue Coma

T2 - The Role of Methylene Blue in Unexplained Coma After Cardiac Surgery: A Case Series

AU - Martino, Enrico Antonio

AU - Winterton, Dario

AU - Nardelli, Pasquale

AU - Pasin, Laura

AU - Calabrò, Maria Grazia

AU - Bove, Tiziana

AU - Fanelli, Giovanna

AU - Zangrillo, Alberto

AU - Landoni, Giovanni

PY - 2015

Y1 - 2015

N2 - Objectives: Methylene blue commonly is used as a dye or an antidote, but also can be used off label as a vasopressor. Serotonin toxicity is a potentially lethal and often misdiagnosed condition that can result from drug interaction. Mild serotonin toxicity previously was reported in settings in which methylene blue was used as a dye. The authors report 3 cases of life-threatening serotonin toxicity in patients undergoing chronic selective serotonin reuptake inhibitor (SSRI) therapy who also underwent cardiac surgery and received methylene blue to treat vasoplegic syndrome. Design: An observational study. Setting: A cardiothoracic intensive care unit (ICU) in a teaching hospital. Participants: Three patients who received methylene blue after cardiac surgery, later discovered to be undergoing chronic SSRI therapy. Interventions: None. Measurements and Main Results: All 3 patients received high doses of fentanyl during general anesthesia. They all developed vasoplegic syndrome and consequently were given methylene blue in the ICU. All 3 patients developed serotonin toxicity, including coma, after this administration and diagnostic tests were negative for acute intracranial pathology. Coma lasted between 1 and 5 days. Two patients were discharged from the ICU shortly after awakening, whereas the third patient experienced a complicated postoperative course for concomitant refractory low-cardiac-output syndrome. Conclusions: Patients undergoing chronic SSRI therapy should not be administered methylene blue to treat vasoplegic syndrome.

AB - Objectives: Methylene blue commonly is used as a dye or an antidote, but also can be used off label as a vasopressor. Serotonin toxicity is a potentially lethal and often misdiagnosed condition that can result from drug interaction. Mild serotonin toxicity previously was reported in settings in which methylene blue was used as a dye. The authors report 3 cases of life-threatening serotonin toxicity in patients undergoing chronic selective serotonin reuptake inhibitor (SSRI) therapy who also underwent cardiac surgery and received methylene blue to treat vasoplegic syndrome. Design: An observational study. Setting: A cardiothoracic intensive care unit (ICU) in a teaching hospital. Participants: Three patients who received methylene blue after cardiac surgery, later discovered to be undergoing chronic SSRI therapy. Interventions: None. Measurements and Main Results: All 3 patients received high doses of fentanyl during general anesthesia. They all developed vasoplegic syndrome and consequently were given methylene blue in the ICU. All 3 patients developed serotonin toxicity, including coma, after this administration and diagnostic tests were negative for acute intracranial pathology. Coma lasted between 1 and 5 days. Two patients were discharged from the ICU shortly after awakening, whereas the third patient experienced a complicated postoperative course for concomitant refractory low-cardiac-output syndrome. Conclusions: Patients undergoing chronic SSRI therapy should not be administered methylene blue to treat vasoplegic syndrome.

KW - Anesthesia

KW - Coma

KW - Intensive care

KW - Methylene blue

KW - Selective serotonin reuptake inhibitors

KW - Serotonin syndrome

KW - Thoracic surgery

KW - Vasoplegic syndrome

UR - http://www.scopus.com/inward/record.url?scp=84950267614&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84950267614&partnerID=8YFLogxK

U2 - 10.1053/j.jvca.2015.09.011

DO - 10.1053/j.jvca.2015.09.011

M3 - Article

AN - SCOPUS:84950267614

JO - Journal of Cardiothoracic and Vascular Anesthesia

JF - Journal of Cardiothoracic and Vascular Anesthesia

SN - 1053-0770

ER -